Study suggests sleeping drugs can increase risk of Alzheimer’s
The study adds to existing evidence linking anticholinergic drugs to an increased risk of dementia.
Over-the-counter sleeping aids and hayfever treatments can increase the risk of Alzheimer’s disease, a study has found. The sleeping medication Nytol and anti-allergy pills Benadryl and Piriton all belong to a class of drug highlighted in a warning from researchers.
Each of these drugs has “anticholinergic” blocking effects on the nervous system that are said – at higher doses – to raise the likelihood of developing Alzheimer’s and other forms of dementia significantly over several years.
Other drugs on the risk list include older “tricyclic” antidepressants such as doxepin, and the bladder control treatment Ditropan (oxybutynin). Many of these medicines are taken by vulnerable older people, according to the scientists, who say their findings have public health implications.
Anticholinergic drugs block a nervous system chemical transmitter called acetylcholine, which can lead to side-effects including drowsiness, blurred vision and poor memory. People with Alzheimer’s disease are known to lack acetylcholine.
The leader of the US study, Professor Shelly Gray, director of the geriatric pharmacy programme at the University of Washington School of Pharmacy, said: “Older adults should be aware that many medications – including some available without a prescription, such as over-the-counter sleep aids – have strong anticholinergic effects. And they should tell their healthcare providers.
“Of course, no one should stop taking any therapy without consulting their healthcare provider. Healthcare providers should regularly review their older patients’ drug regimens – including over-the-counter medications – to look for chances to use fewer anticholinergic medications at lower doses.”
Dr Simon Ridley, at Alzheimer’s Research UK, said: “This large study adds to some existing evidence linking anticholinergic drugs to a small increased risk of dementia, but the results don’t tell us that these drugs cause the condition.
“Continued research to shed light on these links will be important for helping understand the benefits and potential risks of these drugs. In the meantime, anyone who is worried about the medication they are taking should seek advice from a doctor or pharmacist before stopping a course of treatment.”
Dr Doug Brown, director of research and development at the Alzheimer’s Society, said: “There have been concerns that regular use by older people of certain medications with anticholinergic effects, such as sleep aids and hayfever treatments, can increase the risk of dementia in certain circumstances, which this study supports. However, it is still unclear whether this is the case and if so, whether the effects seen are a result of long-term use or several episodes of short-term use.
“More robust research is needed to understand what the potential dangers are, and if some drugs are more likely to have this effect than others.”
Previous research has raised concerns about the use of anticholinergic drugs and mental impairment in the elderly. But the new study, published in the journal JAMA Internal Medicine, is the first to show a dose response linking greater use of the medicines with an increasing risk of dementia.
The scientists tracked the health of 3,434 men and women aged 65 and over for around seven years while monitoring their use of anticholinergic drugs. Of those, 637 developed Alzheimer’s and 160 were afflicted by other forms of dementia.
For those taking the highest doses of anticholinergic drugs over the study period, the relative risk of dementia was increased by a statistically significant 54% compared with no use. The risk of Alzheimer’s alone was raised by 63%.
The findings showed that people taking at least 10mg per day of doxepin, 4mg per day of diphenhydramine (Nytol, Benadryl) or 5mg per day of oxybutynin (Ditropan) for more than three years were at an increased risk of developing dementia.Available substitutes that did not have anticholinergic effects included selective serotonin re-uptake inhibitor (SSRI) antidepressants such as Prozac and newer anti-histamine allergy treatments including loratadine (Claritin), said Gray.
She added: “If providers need to prescribe a medication with anticholinergic effects because it is the best therapy for their patient, they should use the lowest effective dose, monitor the therapy regularly to ensure it’s working, and stop the therapy if it’s ineffective.”
In their paper, the researchers pointed out that anticholinergic effects in animals had been shown to increase levels of beta-amyloid protein in the brain, one of the hallmarks of Alzheimer’s.
They concluded: “These findings … have public health implications for the education of older adults about potential safety risks because some anticholinergics are available as over-the-counter products.
“Given the devastating consequences of dementia, informing older adults about this potentially modifiable risk would allow them to choose alternative products and collaborate with their health care professionals to minimise overall anticholinergic use.
“Additional studies are needed to confirm these findings and to understand the underlying mechanisms.”